New Zealand. The Intensive Medicines Monitoring Programme (IMMP) in New Zealand has led to the identification of associations between atypical antipsychotics and hypertension. A total of 572 case reports involving atypical antipsychotics were analysed and hypertension was identified as a possible adverse drug reaction (ADR). Hypotension, a known side effect, was reported in 19 cases, compared with 13 cases of hypertension, involving clozapine (n = 10), risperidone (2) and quetiapine (1). The two most severe cases occurred with risperidone: two women, aged 53 and 54 years, received risperidone 1 and 0.5 mg/day, respectively, for 3 days before experiencing increases in blood pressure (BP) to 190/110 and 210/110mm Hg, respectively; both patients recovered shortly after risperidone discontinuation. In the 11 other cases, patients aged 15-66 years developed marked increases in BP with systolic pressures of 140-170 mm Hg and diastolic pressures of 95-120mm Hg. In all but one case, BP elevation occurred within 1 month of starting treatment. 4 of the 13 patients were receiving concomitant SSRIs. According to the Director of the programme, Dr David Coulter "the evidence from these case reports is sufficient to establish a signal of a reaction that seems little known". He says that it would be prudent to monitor BP during the start of atypical antipsychotic treatment, especially in patients receiving concomitant SSRIs.
Reports in WHO-file: Clozapine 648, risperidone 185, quetiapine 25
Prescriber Update 24(1): Jun 2003. Available from URL: http://www.medsafe.govt.nz.